Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 120, NWS Morristown, TN

June 29, 2014Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 29, 2014, 5:45 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2014, 5:45 PM EDT (21:45 UTC)
Expired
Jun 29, 2014, 6:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:55 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 2:55 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN JUN 29 2014

.SHORT TERM (TONIGHT AND MONDAY)...
ONGOING SHOWERS AND THUNDERSTORMS WILL BE PRODUCING HEAVY RAINFALL
ACROSS MOST OF THE AREA THROUGH THE REST OF THE AFTERNOON AND INTO
THE EVENING. WHILE THIS ACTIVITY SHOULD DECREASE AFTER
SUNSET...EXPECT THAT SCATTERED COVERAGE WILL PERSIST OVERNIGHT DUE
TO THE APPROACH OF A CONVECTIVELY-INDUCED VORT MAX NOW OVER WEST TN.
IT WILL MOVE SLOWLY EAST...MOVING ACROSS OUR AREA TOMORROW. WITH THE
MOIST AIR MASS REMAINING IN PLACE...SCATTERED TO NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TOMORROW.
EASTERN PORTIONS OF THE AREA WILL LIKELY BE FAVORED FOR PRECIP.
WENT ABOVE GFS MOS GUIDANCE FOR POPS...AND BELOW FOR TEMPERATURES
TOMORROW.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
AS BROAD UPPER-TROUGH OVER THE CENTRAL PLAINS TRACKS NORTHEAST
INTO THE GREAT LAKES EARLY THIS WEEK IT WILL BE REPLACED WITH ZONAL
FLOW ALOFT MONDAY NIGHT AND TUESDAY AS RIDGING FROM UPPER LEVEL
RIDGE TO THE SOUTH AND EAST SPREADS NORTHEAST. RICH GULF MOISTURE
WILL BE IN PLACE FOR SOME SHOWER AND THUNDERSTORM ACTIVITY BUT MORE
WIDESPREAD DRY CONDITIONS ARE EXPECTED WITH HIGHER TEMPERATURES
ALOFT. ACTIVITY THAT FORMS WILL BE MORE ISOLATED AND FAVOR THE
HIGHER TERRAIN. HIGHS WILL BE WARMER TUESDAY AND WEDNESDAY AND
REACH THE LOW TO MID 90S IN MANY AREAS ACROSS THE VALLEY.

WEDNESDAY NEW BROAD TROUGH APPROACHES WITH GOOD CHANCE OF SHOWERS
AND STORMS DURING THE DAY AND EARLY EVENING. COLD FRONT ASSOCIATED
WITH THIS TROUGH MOVES SLOWLY THROUGH THE FORECAST AREA
THURSDAY...THURSDAY NIGHT AND FRIDAY. MORE SHOWERS AND STORMS
ACCOMPANY THE FRONT AS IT MOVES SOUTH AND EAST. INCREASED RAIN
CHANCES MORE THURSDAY AND THURSDAY NIGHT. THE TROUGH AND FRONT
FINALLY EXIT THE REGION LATE FRIDAY. AS TIMING IS SLOWER THAN
YESTERDAY...HAVE ADDED SLIGHT CHANCE STORMS EASTERN MOUNTAINS FOR
FRIDAY DAY PERIOD. FRONT MAY GET HUNG UP ALONG EASTERN BORDER
SATURDAY SO CONTINUE LOW POPS THERE EASTERN MOUNTAINS. AS DRIER NW
FLOW SETS UP FOR THE END OF THE WEEK AND WEEKEND TEMPERATURES WILL
BE COOLER...MAINLY HIGHS IN THE 80S AND LOWS IN THE 60S WITH LOWER
RELATIVE HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  70  95 /  30  50  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  87  69  93 /  50  50  20  20
OAK RIDGE, TN                       68  86  69  93 /  50  50  10  20
TRI CITIES AIRPORT, TN              67  86  66  91 /  60  50  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/TD
Hazardous weather outlook, Jun 29, 3:27 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 AM EDT SUN JUN 29 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
327 AM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A VERY MOIST AIRMASS WILL REMAIN OVER THE AREA. SLOW MOVING SHOWERS
AND THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME
LOCATIONS...AND LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 2:45 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN JUN 29 2014

TNZ085-086-291945-
NORTHWEST MONROE TN-MCMINN TN-
245 PM EDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...EASTERN
MEIGS...SOUTHWESTERN BLOUNT AND SOUTHWESTERN LOUDON COUNTIES UNTIL
345 PM EDT...

AT 244 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHENS...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...ENGLEWOOD...VONORE...
TELLICO PLAINS...NIOTA...TARIFFVILLE...MOUNT VERNON...DENTVILLE...
HILLSVIEW...CITICO BEACH...BULLET CREEK...MCGEE CARSON PENINSULA...
CLEAR WATER...MURRAY STORE...FORT LOUDON S.P. AND RICEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3529 8449 3527 8467 3536 8484 3546 8479
      3564 8462 3561 8453 3563 8450 3565 8452
      3567 8443 3564 8437 3567 8432 3562 8425
      3558 8411 3554 8409 3555 8401 3524 8437
TIME...MOT...LOC 1844Z 250DEG 25KT 3545 8467

TG
Special weather statement, Jun 29, 5:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM CDT SUN JUN 29 2014

TNZ098-292215-
MARION TN-
430 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION...SOUTHWESTERN SEQUATCHIE
AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF MANCHESTER
TO NEAR STEVENSON TO 7 MILES SOUTHWEST OF SECTION...AND MOVING EAST
AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MONTEAGLE...POWELLS
CROSSROADS...ORME...MARTIN SPRINGS...HALETOWN (GUILD)...NEW HOPE...
HICKS GAP S.P....FOSTER FALLS S.P....SEQUATCHIE CAVE...FIERY GIZZARD
S.P....CHIMNEYS S.P. AND GRIFFITH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 8585 3521 8574 3524 8570 3529 8570
      3532 8556 3530 8554 3526 8545 3522 8540
      3513 8538 3511 8540 3508 8536 3499 8547
      3499 8585 3523 8587
TIME...MOT...LOC 2129Z 250DEG 38KT 3546 8591 3492 8586 3453 8610

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:45 PM EDTSpecial Weather StatementMRXMcMinn, Monroe60 min
Jun 29, 3:22 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea3 hr
Jun 29, 5:30 PM EDTSpecial Weather StatementMRXMarion45 min
Jun 29, 6:12 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Unicoi, Washington63 min
Jun 29, 6:29 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton36 min
Jun 29, 6:49 PM EDTSpecial Weather StatementMRXJohnson, Sullivan56 min
Jun 29, 6:52 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.